SAMJ: South African Medical Journal
On-line version ISSN 2078-5135
Print version ISSN 0256-9574
SCHUTZ, Charlotte et al. Burden of antituberculosis and antiretroviral drug-induced liver injury at a secondary hospital in South Africa. SAMJ, S. Afr. med. j. [online]. 2012, vol.102, n.6, pp.507-511. ISSN 2078-5135.
BACKGROUND: G F Jooste Hospital (GFJH) is a secondary-level referral hospital in a high HIV and tuberculosis (TB) co-infection setting. AIMS: To assess the proportion of significant drug-induced liver injury (DILI) due to tuberculosis treatment (TBT) and/or antiretroviral therapy (ART) among patients presenting with liver dysfunction at GFJH and to describe management and outcomes. METHODS: A retrospective observational study was performed of all cases referred to GFJH with significant liver dysfunction from 1 January to 30 June 2009. Significant liver dysfunction was defined by alanine transaminase (ALT)=200 U/l or total bilirubin (TBR)=44 µmol/l. TBT- or ART-associated DILI was defined as significant liver dysfunction attributed to TBT and/or ART and which resulted in the halting of treatment or the adjustment thereof. Outcome measures included case numbers, descriptive data, and in-hospital and 3-month mortality. RESULTS: A total of 318/354 cases of significant liver dysfunction were reviewed: 71 were classified as TBT- or ART-associated DILI, while liver dysfunction was attributed to other causes in the remainder. In-hospital and 3-month mortality of TBT- or ART-associated DILI patients was 27% (n=19) and 35% (n=25), respectively. The majority of deaths were related to sepsis or sepsis complicating liver dysfunction. Twenty-three patients (32%) were lost to follow-up; 23 (32%) were alive and in outpatient care 3 months after presentation. CONCLUSIONS: TBT- or ART-associated DILI is a common reason for presentation at a referral hospital in South Africa. In-hospital and 3-month mortality are high. Prospective studies are needed to define optimal management.